Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

effexor side effects

does anyone know when the side effects of weaning yourself off of effexor stop? i have been completely off of it for three days now and i still feel awful. my coordination is off, i feel confused and forgetful, but the most irritating and troublesome side effect is one that is hard to describe. about ever ten seconds or so i get a really strange feeling in my head. almost like a pulsy - dizzy - out of it feeling. im just wondering when these things will go away. i feel so odd. thanks!
14 Responses
212753 tn?1275076711
you really need to taper off with a docs superviosn so you can avoid these side effects.
love Venora
Avatar universal
I hate to say this but depending on how long you've been on and how high the dose....its gonna get worse before it gets better.  I've missed as many as 4 before and by then I was crying hysterically alternated by screaming into my pillow when it got really bad.  I'm on my 3rd day now (off) because I lost my job and can no longer afford the meds.  I'm VERY calm because I'm making myself so but I know its going to get much worse in the next few days.  Please talk to your DR about tapering off!!  Even then, the side effects are pretty bad.
Avatar universal
I presume you did taper.  In which case if you did finally stop it takes 3 weeks, going on my experience.
Good luck
1 Comments
I tapered myself off 100mg x 2 daily by doing it 1/4 at a time weekly after being on it about 8 years. The hardest time came when I took it only in the morning and none before bed, then none at all.  I feel "fuzzy" minded at times and dizzy when walking at times. I am alittle more emotional (tearing up at the slightest moment), which it off for me. I am not cryer much at all so this is different.......Good luck!!!
592626 tn?1219020279
im on dis tablets over a year and am on 2 a day but don't feel much better on dem but one day i forgot 2 take dem and felt so strange im dreading the day i have 2 come off them.
Avatar universal
What you feel in your head means your blod pressure is rising. If I am 30 hours since last dosabe, my blood pressure rises and I am asleep==can't stay awake, except for feeling the blood pressure rise. You need to take your usual dosage or see a doctor right away!

BTW, I normally have perfect blood pressure.
640829 tn?1230999660
I just got off it last weekend and I am still suffering, I was on it for only 6 months, I took myself off it. I was at the end of the bottle and thought, enough of this. It wasn't working anymore and I was right back to where I felt before I got on it. I am having all the same similar effects of withdrawl as most people, but I have yet to notice anyone mention lots of fluid build up, etc? I gained 5 lbs since off it, and can't figure out why? Why would I can any with getting "off" meds.. I know you do going on it..all in all in total I have gained 17 lbs.. Most off my drug prescribed before "effexor" though.. But the last 5 is from my stopping it.. Can anyone tell me why this is happening and what to do? I feel like hell in my body right now, just want to cry! :(
Avatar universal
I'm on my 5th week of withdrawals and still have the brain not catching up with the head feeling, sweats, anxiety etc. I was only able to stand the withdrawal by taking 8-10mg/day of doctor prescribed Xanax. Benedryl, for some reason, gives some relief. It's worth a try.
627145 tn?1230309226
I think you are describing the brain zaps we talk about.  I tapered my Effexor incredibly slowly and still couldn't resolve the withdrawal symptoms.  My psychiatrist put me on Cymbalta, which stopped the brain zaps until I realized the Cymbalta wasn't helping either, and I slowly tapered off of it.  The brain zaps weren't as bad, but they were still there for a while.  But the apathy lasted a long time after stopping these drugs.  

All I'm taking now is a 10-mg dose of old-fashioned (cheap) amitriptyline.  It causes constipation and a little weight gain, but I need weight right now.  It calms me down and helps me sleep at night (must be taken at night).  That's all I plan to take until I can see a psychiatrist and talk about the new drug that is supposed to come out this year - Valdoxan.  
640829 tn?1230999660
*hugs* omg 5 weeks of withdrawal off effexor. How long were you on it for? over a year
I'm one week in, and I'm jittery, anxious,snappish, head, tummy hurts.. sleep all screwed up..
I'm trying to drink loads of water/cranberry juice etc to flush out my system of toxins and residue.. I don't think I can stand 5 weeks plus of this.

Benedryl( anti histimine?) I have Claritin pills I sometimes take when needed, would take work too?
Thank you for your help.
Avatar universal
Effexor is, in my experience and knowledge, one of the worst drugs to try to stop. I've run the gammit between 37 and 225 mgs over the past 9 years but have never ceased completely because of timing and the ill effects of withdrawal. It's just too debilitating to stop.

The only time I went from 75 to 37, I clung to a lazyboy for hours until I simply took another 37 to halt the withdrawal. It was either that, or go to the emergency room because the effects were horrific.

I am currently back at 75 and ready to come off completely because I've suffered with horrible depression throughout taking this med, the only relief would come through increase. While I was initially a fan of this med (9 years ago) I tell anyone I come across in the med profession about the horrors of withdrawal... which for me comes at any point I'm several hours past due for a dose.

I just made an appt with a psychiatrist to begin this last phase to taper completely off this med. My advice... don't do it alone!! To try to go cold turkey with this particular med is just too dangerous! If I have to count the little balls in the XR capsule in 5's or 10's to SLOWLY taper, I will do so!

***For those who can't afford to buy the med and are in a cold turkey situation... contact the manufacturer immediately... they will give effexor to those in need, they did me. Until then, call your prescribing doctor and get free samples... they all have them and know it's more dangerous to go without. If they don't know by now, just print out some of the info online!!

BTW, I just joined this forum... so hello to everyone!
640829 tn?1230999660
Hi to you.

What in your thoughts makes effexor one of the worse drugs to get off of?
Do you know if all my body fluid is from stopping it, I feel like **** right now, head is in constant pain and tummy is a close 2nd.

I stopped cold turkey when my last bottle finished.. *frowns*
627145 tn?1230309226
You weren't asking mem hooked2, but it was my PCP who started me on Effexor, and when I decided it wasn't the right drug for me and did a slow taper (actually continuing the taper by manually opening the capsules to count out the balls, as hooked2 mentioned.  The highest dose I got on was 75 mg, and I didn't like it and came back down to 37 mg pretty quickly.  The drug wasn't helping me accomplish anything because for me it causes apathy, so what's the point?  

But even with the slow taper where I was taking 3 of the little balls for 2 weeks, then 2 for 3 weeks, then 1 for 3 weeks, I was still getting the brain zaps.  As I mentioned, only starting Cymbalta that the psychiatrist prescribed stopped the zaps for me.  She assured me that patients much prefer Cymbalta and stay on it, but that did not turn out to be the case for me.  There were brain zaps getting off it, but I didn't extend the taper out the way I had to with Effexor, and they went away more quickly.  Next the psychiatrist prescribed a stimulant for ADD, but I never took that because I suspect I would have become homicidal.  I'm so sick of trying meds and suffering the consequences.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.